[Skip to Content]
[Skip to Content Landing]
Article
February 2, 1952

JARISCH-HERXHEIMER REACTION FOLLOWING PENICILLIN THERAPY IN CASE OF SYPHILITIC AORTITIS

Author Affiliations

Jamaica, N. Y.; Hightstown, N. J.
From the Department of Medicine (Dr. James R. Reuling, Director) and the Department of Pathology (Dr. Alfred Angrist, Director), Queens General Hospital.

JAMA. 1952;148(5):370-372. doi:10.1001/jama.1952.62930050005009b
Abstract

Penicillin has been widely employed in the therapy of cardiovascular syphilis during the past five years, and yet the occurrence of serious Jarisch-Herxheimer reactions remains controversial. Dolkart and Schwemlein1 report two cases in which anginal episodes occurred in the course of penicillin treatment of cardiovascular syphilis. One occurred after 20,000 units had been administered in two doses of 10,000 units each in two days, the other on the fourth day after the administration of 700,000 units. The first case was complicated by rheumatic heart disease, and the second had had previous bouts of precordial pain. Use of penicillin was discontinued in both, but the assumption that these symptoms were produced by Jarisch-Herxheimer reactions due to penicillin is a tenuous one.

Diefenbach2 reports a case of fatal Jarisch-Herxheimer reaction with sudden aneurysmal dilatation of the arch and descending aorta and consequent complete left bronchial occlusion in a Negro man,

First Page Preview View Large
First page PDF preview
First page PDF preview
×